Alert archive / Massachusetts / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood watch at Jul 28, 2016, 2:50 PM EDT for 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 6 counties in Massachusetts. It took effect at Jul 29, 2016, 5:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 2:50 PM EDT (18:50 UTC)
- In effect from
- Jul 29, 2016, 5:00 AM EDT
- Expired
- Jul 29, 2016, 2:45 PM EDT
- In force
- 10 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827 WGUS61 KBOX 281850 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 250 PM EDT THU JUL 28 2016 CTZ002>004-MAZ017>024-RIZ001>008-290400- /O.NEW.KBOX.FF.A.0001.160729T0900Z-160730T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH... PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD... PROVIDENCE...COVENTRY...WEST GREENWICH...EAST GREENWICH... WARWICK...WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY... NEWPORT...BLOCK ISLAND 250 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * FLASH FLOOD WATCH FOR NORTHERN CONNECTICUT...SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND...INCLUDING HARTFORD... PROVIDENCE...PLYMOUTH AND HYANNIS. * FROM LATE TONIGHT THROUGH FRIDAY EVENING * RAIN MAY BE HEAVY AT TIMES SOUTH OF THE MASS PIKE WHERE RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE. LOCATIONS NEAR THE SOUTH COAST...CAPE COD AND THE ISLANDS ARE MOST LIKELY TO RECEIVE THE HIGHEST RAINFALL TOTALS. * SIGNIFICANT URBAN FLOODING IS POSSIBLE INCLUDING ROADS AND UNDERPASSES THAT ARE PRONE TO FLOODING IN HEAVY RAIN. SOME SMALL STREAMS MAY ALSO RISE OUT OF THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO RAPID AND LIFE THREATENING FLOODING. BE PREPARED. IF YOU LIVE OR WORK IN AN AREA PRONE TO FLOODING...KNOW A SAFE PLACE TO GO IF FLOODING OCCURS OR IF A FLASH FLOOD WARNING IS ISSUED. DRIVERS SHOULD PLAN TO AVOID FLOODED ROADS AND HAVE AN ALERNATE ROUTE AVAILABLE. STAY TUNED TO LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JWD
5 follow-up statements
262 WGUS61 KBOX 281905 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 305 PM EDT THU JUL 28 2016 CTZ002>004-MAZ017>024-RIZ001>008-290315- /O.CON.KBOX.FF.A.0001.160729T0900Z-160730T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH... PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD... PROVIDENCE...COVENTRY...WEST GREENWICH...EAST GREENWICH... WARWICK...WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY... NEWPORT...BLOCK ISLAND 305 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHERN CONNECTICUT...SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND...INCLUDING THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT...HARTFORD...TOLLAND AND WINDHAM COUNTIES...IN SOUTHEASTERN MASSACHUSETTS...BARNSTABLE...DUKES...NANTUCKET... PLYMOUTH...AND BRISTOL COUNTIES...AND IN RHODE ISLAND... PROVIDENCE...KENT...BRISTOL...NEWPORT...WASHINGTON...AND BLOCK ISLAND * FROM LATE TONIGHT THROUGH FRIDAY EVENING. * RAIN MAY BE HEAVY AT TIMES SOUTH OF THE MASS PIKE WHERE RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE. LOCATIONS NEAR THE SOUTH COAST...CAPE COD AND THE ISLANDS ARE MOST LIKELY TO RECEIVE THE HIGHEST RAINFALL TOTALS. * SIGNIFICANT URBAN FLOODING IS POSSIBLE INCLUDING ROADS AND UNDERPASSES THAT ARE PRONE TO FLOODING IN HEAVY RAIN. SOME SMALL STREAMS MAY ALSO RISE OUT OF THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO RAPID AND LIFE THREATENING FLOODING. BE PREPARED. IF YOU LIVE OR WORK IN AN AREA PRONE TO FLOODING...KNOW A SAFE PLACE TO GO IF FLOODING OCCURS OR IF A FLASH FLOOD WARNING IS ISSUED. DRIVERS SHOULD PLAN TO AVOID FLOODED ROADS AND HAVE AN ALTERNATE ROUTE AVAILABLE. STAY TUNED TO LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SIPPRELL/JWD
580 WGUS61 KBOX 290753 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 353 AM EDT FRI JUL 29 2016 CTZ002>004-290900- /O.CAN.KBOX.FF.A.0001.160729T0900Z-160730T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARTFORD CT-TOLLAND CT-WINDHAM CT- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC 353 AM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHERN CONNECTICUT HAS BEEN CANCELLED. ALTHOUGH LOCALLY HEAVY DOWNPOURS ARE POSSIBLE THIS MORNING AND AFTERNOON, THE POTENTIAL FOR FLOODING HAS DIMINISHED. $$ MAZ017>024-RIZ001>008-291600- /O.CON.KBOX.FF.A.0001.160729T0900Z-160730T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI- NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH... PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD... PROVIDENCE...COVENTRY...WEST GREENWICH...EAST GREENWICH... WARWICK...WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY... NEWPORT...BLOCK ISLAND 353 AM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND... INCLUDING THE FOLLOWING AREAS...IN SOUTHEASTERN MASSACHUSETTS...BARNSTABLE MA...DUKES MA...EASTERN PLYMOUTH MA...NANTUCKET MA...NORTHERN BRISTOL MA...SOUTHERN BRISTOL MA...SOUTHERN PLYMOUTH MA AND WESTERN PLYMOUTH MA. IN RHODE ISLAND...BLOCK ISLAND RI...BRISTOL RI...EASTERN KENT RI... NEWPORT RI...NORTHWEST PROVIDENCE RI...SOUTHEAST PROVIDENCE RI...WASHINGTON RI AND WESTERN KENT RI. * THROUGH THIS EVENING * RAIN MAY BE HEAVY AT TIMES IN RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. RAINFALL TOTALS OF 1 TO 2 INCHES ARE FORECAST...WITH 2 TO 4 INCH AMOUNTS POSSIBLE IN LOCALLY HEAVY DOWNPOURS. LOCATIONS NEAR THE SOUTH COAST...CAPE COD AND THE ISLANDS ARE MOST LIKELY TO RECEIVE THE HIGHEST RAINFALL TOTALS. * SIGNIFICANT URBAN FLOODING IS POSSIBLE INCLUDING ROADS AND UNDERPASSES THAT ARE PRONE TO FLOODING IN HEAVY RAIN. SOME SMALL STREAMS MAY ALSO RISE OUT OF THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO RAPID AND LIFE THREATENING FLOODING. BE PREPARED. IF YOU LIVE OR WORK IN AN AREA PRONE TO FLOODING...KNOW A SAFE PLACE TO GO IF FLOODING OCCURS OR IF A FLASH FLOOD WARNING IS ISSUED. DRIVERS SHOULD PLAN TO AVOID FLOODED ROADS AND HAVE AN ALTERNATE ROUTE AVAILABLE. STAY TUNED TO LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WTB
275 WGUS61 KBOX 291105 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 705 AM EDT FRI JUL 29 2016 MAZ017>019-RIZ001>008-291215- /O.CAN.KBOX.FF.A.0001.000000T0000Z-160730T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- INCLUDING THE CITIES OF...TAUNTON...BROCKTON...PLYMOUTH... FOSTER...SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH... EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 705 AM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND HAS BEEN CANCELLED. WHILE RAINFALL IS EXPECTED TODAY...IT WILL NOT BE HEAVY ENOUGH TO PRODUCE FLASH FLOODING. $$ MAZ020>024-291915- /O.EXT.KBOX.FF.A.0001.000000T0000Z-160729T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA- INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD... MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET 705 AM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF SOUTHEASTERN MASSACHUSETTS...INCLUDING THE FOLLOWING COUNTIES...BARNSTABLE...DUKES...NANTUCKET...SOUTHERN BRISTOL AND SOUTHERN PLYMOUTH... * UNTIL 5 PM EDT THIS AFTERNOON. * RAIN MAY BE HEAVY AT TIMES ACROSS SOUTHEAST MASSACHUSETTS. MAIN CONCERN IS THE POSSIBILITY OF SIGNIFICANT URBAN FLOODING OF ROADS AND UNDERPASSES THAT ARE PRONE TO FLOODING IN HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO RAPID AND LIFE THREATENING FLOODING. BE PREPARED. IF YOU LIVE OR WORK IN AN AREA PRONE TO FLOODING...KNOW A SAFE PLACE TO GO IF FLOODING OCCURS OR IF A FLASH FLOOD WARNING IS ISSUED. DRIVERS SHOULD PLAN TO AVOID FLOODED ROADS AND HAVE AN ALTERNATE ROUTE AVAILABLE. STAY TUNED TO LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SIPPRELL
510 WGUS61 KBOX 291700 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 100 PM EDT FRI JUL 29 2016 MAZ020>023-291800- /O.CAN.KBOX.FF.A.0001.000000T0000Z-160729T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD... MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...VINEYARD HAVEN 100 PM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEASTERN MASSACHUSETTS HAS BEEN CANCELLED.WHILE RAINFALL IS EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS...IT WILL NOT BE HEAVY ENOUGH TO PRODUCE FLASH FLOODING. $$ MAZ024-292100- /O.CON.KBOX.FF.A.0001.000000T0000Z-160729T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NANTUCKET MA- INCLUDING THE CITY OF...NANTUCKET 100 PM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * NANTUCKET MA * UNTIL 5 PM EDT THIS AFTERNOON. * RAIN WILL BE HEAVY AT TIMES ACROSS NANTUCKET OVER THE NEXT COUPLE OF HOURS. THE MAIN CONCERN IS THE POSSIBILITY OF SIGNIFICANT FLOODING OF TYPICALLY PRONE LOCATIONS ON NANTUCKET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO RAPID AND LIFE THREATENING FLOODING. BE PREPARED. IF YOU LIVE OR WORK IN AN AREA PRONE TO FLOODING...KNOW A SAFE PLACE TO GO IF FLOODING OCCURS OR IF A FLASH FLOOD WARNING IS ISSUED. DRIVERS SHOULD PLAN TO AVOID FLOODED ROADS AND HAVE AN ALTERNATE ROUTE AVAILABLE. STAY TUNED TO LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SIPPRELL
650 WGUS61 KBOX 291845 FFABOX FLOOD WATCH NATIONAL WEATHER SERVICE TAUNTON MA 245 PM EDT FRI JUL 29 2016 MAZ024-291945- /O.CAN.KBOX.FF.A.0001.000000T0000Z-160729T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NANTUCKET MA- INCLUDING THE CITY OF...NANTUCKET 245 PM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR NANTUCKET HAS BEEN CANCELLED. RAIN HAS ENDED AND THEREFORE THERE IS NO LONGER A POTENTIAL THREAT OF FLASH FLOODING. $$ SIPPRELL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 1:28 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 28, 1:28 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Taunton MA 128 PM EDT THU JUL 28 2016 .SYNOPSIS... Offshore high pressure will bring warmth and humidity to Southern New England today. A cold front over Northern New England drops into our area late in the day and may bring scattered showers and thunderstorms. Low pressure then moves up the front Friday and brings more widespread rain and scattered thunder. Low pressure exits Friday night, with dry and seasonable conditions on Saturday. Another low may bring the chance for showers late Saturday night into Monday. High pressure returns bringing dry but warmer and muggy conditions into the middle of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 130 PM Update... Only minor changes made to forecast for this afternoon. Temperatures have reached well into 80s and lower 90s away from immediate S coast so highs are on track. Fog bank remains entrenched from RI Sound into Buzzards Bay per satellite which should remain where it is through late afternoon, before starting to expand over South Coast, Cape, and Islands as we approach sunset. Storms have fired across northern New England. High-res models and ensembles are still pinpointing western and north central MA for scattered showers/storms later this afternoon, mainly from 4 pm to 8 pm before loss of daytime heating causes any activity to dissipate. Sea breeze has developed along South Coast, while it remains just offshore along E MA coast. Expect it to stay where it is as strong heating has increased SW flow just enough to prevent it from coming onshore. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Some leftover convection possible this evening/early night in Northern/Western MA as the cold front settles through our area. This should diminish with the setting sun and as a weak shortwave ridge races overhead early at night. Attention then turns to another shortwave, this one coming through the Ohio Valley later tonight and across the Northeast on Friday. The previous model suite gravitated to two scenarios. One scenario showed the associated surface low passing close to New England and bringing us a soaking rain, while the second scenario kept the surface low and most of its rain offshore. The overnight suite has converged on the first scenario, which we will follow with this forecast. Low level jet feeds high moisture content air starting around 12Z Friday. This suggests timing the rain for late tonight through Friday afternoon. Precipitable water values are forecast between 2 and 2.5 inches...very juicy air...so the potential will exist for locally heavy downpours embedded in the rain area. Aside from run-to-run consistency, the question remains as to where the axis of heavy rain will set up. The stalled cold front is the most likely feature to focus low level lift. This would be somewhere near the South Coast. The projected tracks of the surface low also favor the South Coast area with heaviest rain along and just north of the low. We used a blend of RFC and WPC rain data for our own forecast. Broad area averages will be an inch to 1.25 inches. Within this, locally heavier amounts up to 2.5 inches is possible. We have considered the possibility of issuing a flood watch but will hold off until the day shift to see if the next model suite remains consistent with the overnight. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Highlights... * Leftover showers will push offshore Friday night as low pressure exits * Seasonable and dry for Saturday * Another weak low will bring the chance of rain Saturday night into Monday Overview and model preferences... Medium range model suite showing better agreement early in this forecast period, but still noting some model spread beyond Sunday mainly with the 00Z Canadian GGEM which appears to be a fast outlier with its development of surface and upper level feature for another low approaching the region late this weekend into early next week. Leaned toward a GFS/ECMWF model blend early in the forecast /into Monday/ then transitioned over to the model ensembles for the remainder of the forecast. Continue to note a rather fast mid level flow in place in the northern stream with developing broad H5 troughing across the Great Lakes Friday night-Saturday, but the trough tends to sit across the eastern Lakes through Saturday night before finally starting to push E Sunday into Monday. With the stalled front S of New England during this timeframe, looks like another wave of low pressure moves along it. This will bring another shot of precip to the region. Once the H5 trough finally clears the region Monday afternoon and evening, ridging builds across central Canada up to Hudson Bay. With increasing H5 heights, will see temperatures rise to near or a bit warmer than seasonal normals during Tuesday and Wednesday with dry conditions. Details... Friday night... As low pressure pushes offshore, will see precip heading E. Conditions will improve from W-E, with skies becoming partly cloudy away from the east coast. Some showers may linger across Cape Cod and the islands through 2 or 3 AM. Patchy fog will likely develop along the coast as well as the normally prone inland areas as dewpts remain in the lower-mid 60s. Expect low temperatures in the lower- mid 60s for most areas, except near 70 along the coast. Saturday... High pressure ridging extending from south central Quebec to off the NJ coast will bring dry conditions to the region. Temps will run close to or slightly above seasonal normals, with readings topping off in the lower-mid 80s for most areas away from the S coast. N-NW winds will start off at 10-15 mph early, but will diminish as the high builds in. With the warm temperatures, sea breezes will likely kick in from mid day through the afternoon. May start to see mid level clouds increase across the CT valley late in the day, with increasing clouds Saturday night. Sunday through Monday... Noting low pressure across PA/NJ region. With the W-SW wind flow aloft, the moisture with this weak low will push slowly NE into the region which is ahead of approaching H5 trough out of central NY/PA. Big question is how quickly this feature will move across the region, as it appears the H5 trough slows into Monday. Still some timing issues in place, so held on to CHC POPs through this timeframe. Looks like some decent instability moving in during Sunday into Sunday night, so have also included a chance for thunderstorms as well. The H5 trough moves across the region during Monday. Will still see some showers lingering, but should end late Monday or Monday night. Tuesday-Wednesday... High pressure builds slowly east during this timeframe, so should see mainly dry conditions. Can not rule out some isolated diurnal showers across far inland areas mainly on Wednesday. Expect temperatures to rise up to around 5 degrees above seasonal normals by mid week. Winds shift to S-SW, so will see dewpts rise as well. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Moderate confidence through Friday night. E MA sea breeze has developed but was holding over BOS harbor as of 17z. Not confident it will make any further progress inland given increasing S/SW flow, but winds should turn more S along coast later this afternoon. Otherwise scattered showers/storms possible across western and north central MA after 21z and may bring brief MVFR/IFR vsbys. Fog bank from RI Sound into Buzzards Bay should begin to expand around sunset and should bring IFR/LIFR to much of South Coast, Cape Cod, and Islands tonight into Fri. Elsewhere conditions lower to MVFR or even IFR toward daybreak Fri and last through day in showers/fog, especially across CT, RI, and SE MA. Conditions improve Fri evening to VFR, but patchy fog may bring local MVFR/IFR Fri night. KBOS TAF...Moderate confidence. Sea breeze should stay just offshore in harbor this afternoon, but am more confident winds go from SW to S. KBDL TAF...High confidence. Outlook /Saturday through Monday/... Saturday...Moderate confidence. Any leftover MVFR-IFR VSBYS in patchy fog through 14Z, otherwise VFR. Light N-NW winds with sea breezes developing along the coast. Saturday night through Monday...Low confidence. Mainly VFR, but local MVFR-IFR conditions in scattered -SHRA. Patchy fog late Saturday and Sunday nights with local IFR-LIFR CIGS/VSBYS. A few thunderstorms possible Sunday into Sunday night. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Friday/...High confidence. Winds remain below 25 knots and seas below 5 feet through the period. There is a low confidence potential for 25 knot winds on the southern outer waters Friday afternoon. Rain, heavy at times, with possible thunderstorms. This will bring periods of poor visibility. Outlook /Friday Night through Monday/... Friday night...Low to moderate confidence. Light E-SE winds shift to N-NW overnight with gusts up to 20 kt over the open waters. Rain likely with a few thunderstorms possible. Locally heavy downpours. Seas 4 ft or less, though may reach 5 ft on the southern outer waters. Reduced visibilities in areas of fog along with the rain and any thunderstorms. Saturday...Moderate confidence. N-NW winds gusting up to 20 kt early, diminishing during the afternoon. Seas up to 5 ft on the southern outer waters, subsiding during the afternoon. Locally reduced visibilities early in patchy fog mainly near shore, but improving by late morning. A few showers lingering near and E of Cape Cod early. Saturday night through Monday...Low confidence. Light SW winds back to S-SE Sunday into Sunday night. Winds shift to NE late Mon- Mon night with gusts up to 20 kt. Low pressure passes S of the islands, bringing scattered showers. A few thunderstorms possible mainly Sunday into early Sunday night. Seas should remain below 5 ft. && .FIRE WEATHER... Dry conditions will persist today, except possibly in western and north central MA where scattered showers/storms may bring localized rainfall Thu afternoon. Minimum RH values of 30 to 40 percent are expected across much of southern New England, except 40 to 60 percent on the South Coast, Cape Cod, and the Islands. South to southwest winds will stay under 20 mph. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Air Quality Alert until 11 PM EDT this evening for CTZ002. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/EVT NEAR TERM...JWD SHORT TERM...WTB LONG TERM...EVT AVIATION...JWD MARINE...WTB/EVT FIRE WEATHER...WTB/EVT
Hazardous weather outlook, Jul 28, 7:34 AM EDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 734 AM EDT THU JUL 28 2016 MAZ002>024-026-RIZ001>008-291145- WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA- SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 734 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY INTO EARLY FRIDAY NIGHT... THERE IS A RISK FOR LOCALIZED HEAVY RAIN AND POTENTIAL FLOODING ESPECIALLY WITH ANY THUNDERSTORMS AS LOW PRESSURE MOVES ALONG A STALLED FRONT ACROSS THE REGION. THE HEAVIEST RAIN WILL LIKELY FALL SOUTH OF THE MASS TURNPIKE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ003-004-291145- TOLLAND CT-WINDHAM CT- 734 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY FOR LOCALLY HEAVY RAIN AFTER MIDNIGHT TONIGHT AS SHOWERS AND A FEW THUNDERSTORMS MOVE INTO THE AREA WHICH MAY AFFECT THE EARLY FRIDAY COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY INTO EARLY FRIDAY NIGHT... THERE IS A RISK FOR LOCALIZED HEAVY RAIN AND POTENTIAL FLOODING ESPECIALLY WITH ANY THUNDERSTORMS AS LOW PRESSURE MOVES ALONG A STALLED FRONT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002-291145- HARTFORD CT- 734 AM EDT THU JUL 28 2016 ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THERE IS A LOW PROBABILITY FOR LOCALLY HEAVY RAIN AFTER MIDNIGHT TONIGHT AS SHOWERS AND A FEW THUNDERSTORMS MOVE INTO THE AREA WHICH MAY AFFECT THE EARLY FRIDAY COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY INTO EARLY FRIDAY NIGHT... THERE IS A RISK FOR LOCALIZED HEAVY RAIN AND POTENTIAL FLOODING ESPECIALLY WITH ANY THUNDERSTORMS AS LOW PRESSURE MOVES ALONG A STALLED FRONT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-291145- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 734 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
Nearby
Flash Flood Watches in Massachusetts, 2016Flash Flood Watches in Rhode Island, 2016Flash Flood Watches in Connecticut, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.